Coming off low dose bisoprolol

Hi everyone

I have been to an EP after a year of AF.  I have had two episodes of AF in that year and have been on 1,25mg of bisoprolol.  The EP told me to stop the bisoprolol and go on pill in the pocket.   That was on Tuesday and I have stopped bisoprolol ( am very glad to) BUT forgot to ask him should I stop AFTER I see my doctor and get prescription for pill in pocket -  flenacaide .  Are there side effects of coming of this drug even though it is low dose?  I am not sure how I feel except anxious which is usual for me and I have a low grade headache.  Also whilst with EP my blood pressure was high and this has never happened to me before - so I am worrying about that too!  Any help would be appreciated. I have appointment with my doctor on Monday and wondering should I stay off bisoprolol till then?  

21 Replies

  • My understanding is that beta blockers should be reduced slowly but 1.25 is the lowest possible dose. 

    I saw my Cardiologist last week and my blood pressure was high whilst I was there. 150/90. But it's no wonder! By the time you've gone twice round the car park looking for a space and negotiated major building work within the hospital the stress of it all is bound to cause high blood pressure. Before I set out it had been 105/77 which is fairly normal for me.

    Were you given any guidance about how to use flecainide as a Pip?  It seems to vary a lot. I use 100 strength in combination with 2.5 daily bisoprolol.

    Best wishes.

  • Hi Jennydog

    thank you for your reply.  No I was not given any guidance and I should have asked but was so annoyed about my blood pressure being high I forgot.  I will check with my doctor next week.  My prescription is for 300 strength.   How do you find the bisoprolol - have you any side affects?  Also what is your guidance in using pip?  

  • Because my AF is more likely to start during the night I take the bisoprolol at about 8 pm. It has a tendency to make me breathless but its main job is to help my radiotherapy-damaged heart which it does by reducing my rate from 80 to 65ish.

    There has been recent discussion on here about flecainide as a pip. I have had both 50 and 100 daily doses pre-ablation. Nobody gave me professional advice so I had to experiment. A single 50 tablet does not work for me but 100 does. AF stops within a couple of hours. Some people take 50 then another 50 later. I think that 300 is the maximum daily dose permissible. See what your GP says.

  • I'd be inclined not to over worry about you BP. Sounds like it could be 'white coat syndrome. I take mine regularly at home and it's always in the region 120/80 or lower. Whenever it is taken at the surgery it registers 140+/90+. I started thinking it was my machine and so I took it with me one time to the surgery and the GP let me take my own BP. It was high! When I got home, I relaxed for about a hour, took it again, and it was back to normal.

  • I also bought a BP machine but still high reading  Went to Dr today and it was 144/85  she said this was in the normal range?

  • I reduced from 12.5 mg a day of Bisoprolol to 0 over a 3 week period.

    Lots of ectopics for a couple of weeks but feel so much better now!!

  • Glad you feel so much better!

  • Hi

    Reading this has made me worried.  I had an ablation for atrial flutter in January which was deemed a success.  I was still taking rivaroxiban and bisoprolol 2.5 mg when I went for my 3 month checkup.  I had specifically asked to see the EP who had operated, but it was with a doctor I had not seen before.  He just asked me how I was and said, 'You've had the op. and it was a success.'  If I hadn't asked the list of questions I had taken I wouldn't have found out anything else.  Anyway - the point is, I asked if I could stop the bisoprolol and he said yes.  I asked if I had to do it gradually and he replied no, just stop.  So I did.  This was a couple of days ago.  I feel fine.   

  • I don't think I'd worry, you've done it and you feel fine. I was on a massive dose don't forget, 12.5 mg daily. That's 2.5 mg over the suggested maximum I believe 

  • Sorry, I feel silly - I read your post as 2.5 not 12.5!  Thanks for your reply.

  • I have been reducing bisoprolol on EP' s advice in October from 10 mg, now down to 1.25. My plan was then to start taking it on alternate days but now my blood pressure has risen. My next appointment with EP was next week, cancelled until end May, letter yesterday cancelling that one and no new date given. Otherwise feeling great after ablation and tamponade and went on 12 mile bike ride with granddaughter last week.

  • I was on 1.25 Bisoprolol. When I had my ablation I was told to continue on it for a month, then stop. I did this and had no problems.

  • Hello KaziD.

    I was told that Bisoprolol is used as a sedative and is given to people that get nervous during a driving test, that may explain the feeling of anxiety.

    I came off of the same dosage last October and noticed that it seemed to take hours to get my breath back after walking distances (pulse from 100 to less than 80). Others have reported this same issue and I believe this is also a side effect.

    If you was experiencing momentary loss of balance whilst taking the tablet, this will disappear also.

    I took the tablet every other day for a week whilst coming off of it.

    Hope that helps.

  • Snooker and dart players often take beta blockers to steady their hands.

  • thank you for your reply.  I have been experiencing loss of balance and dizziness - still have these tho and off tablet for 5 days.  I also have tinnitus and have thought the balance and dizziness might be associated with that.  

  • I was diagnosed with Labyrinthitis whilst taking Bisoprolol. Yes it is possible that I may have had Labyrinthitis but all symptoms have gone now.

  • thats interesting! did you have tinnitus with your Labyrinthitis?  How long did it take for all symptoms to go when you stopped Bisoprolol?  

  • a few weeks

  •  i had to wean myself off flecainide and bisoprolol due to bad side effects, and after i was off the flecainide i spoke to the cardiologist and he agreed the side effects i'd attributed to flecainide were probably correct (vertigo, blurry vision and so on) and as for the other side effects i thought were the bisoprolol (extreme bloating, inability to walk or talk much), he said to just stop, but i disagreed and stepped down by 1.25 every two weeks. at 1.25 i stopped and had a major meltdown, and with the assistance of a member of this forum who i pm, i took the 1.25 every second night for a week then half of one - just my opinion, but i think it should be done slowly. But if the guy above went from 12.5 (unbelievable!) to zero - proof we are all different, or some of us are just more sensitive to medication. If i were you i'd take a half tablet for now, trust your intuition. btw i am having symptoms of the body detoxing since coming off and feel rough - but nothing compared to side effects i was having. wish you all the best!

  • Hi Stargazer

    thank you for your reply.   What dosage of bis were you on to start with? when did you come off it?   I have just stopped taking 1.25mg since Tuesday - its been 5 days now and I have had a headache mostly at the back of my head since Wednesday evening.  Don't know if this is the body detoxing or not - I also have sore calves since then - not sure what thats about.  Maybe I should have halved the tablet and did it more slowly but my GP said no problem in coming off that low dose.  I asked the pharmacist what were side effects if any of coming of 1,25mg of bis and she said that because the heart was used to working slower whilst on them coming off might bring on some anxiety for a while but that should pass. I hope it does!  Good luck to you too.

  • I was on 5mg from my first svt attack (also 100mg flecainide) i thought i was due to see ep 1st wk in jan and put up with side effectds til then, (of course i couldn't get to see him, so had to make own decision to come off meds - apart from apixaban- as i was such a mess)and started the reduction then, been off for 2 weeks, have - like you say - effects i am presuming to be detox - tmj (jawache on one side) headache, very low in mood, insomnia, exhausted, oh the joys! Have read on this forum it can take 2-6 wks to leave your system. I guess we just have to give it time! Try not to worry too much (says she worrying!), message me anytime!

You may also like...